Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 1, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at Jul 25, 2023, 7:24 PM EDT for Monroe County, Florida. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2023, 7:24 PM EDT (23:24 UTC)
- Expired
- Jul 25, 2023, 8:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monroe County, FL
The radar
The Key West radar (KBYX), 7 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:47 PM EDT | TSTM WND GST 52 | 1 E Key West, FL | Key West International Airport ASOS measured a wind gust of 52 mph at 744 PM EDT associated with a severe thunderstorm. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 11.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3051 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WUUS52 KKEY 252324
SVRKEY
FLC087-260000-
/O.NEW.KKEY.SV.W.0001.230725T2324Z-230726T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
724 PM EDT Tue Jul 25 2023
The National Weather Service in Key West has issued a
* Severe Thunderstorm Warning for...
Lower Keys in Monroe County in Florida...
* Until 800 PM EDT.
* At 724 PM EDT, a severe thunderstorm was located near Upper
Sugarloaf Key, or 9 miles northeast of Big Coppitt Key, moving
southwest at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Saddlebunch Keys, Sunset Key, Shark Key, Upper Sugarloaf Key,
Fleming Key and Key Haven.
This includes US 1 between mile markers 0 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2454 8184 2459 8185 2459 8184 2467 8179
2473 8168 2470 8162 2477 8160 2478 8154
2480 8152 2466 8148 2453 8184
TIME...MOT...LOC 2324Z 054DEG 19KT 2471 8158
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
liw1 follow-up statement
622
WWUS52 KKEY 252358
SVSKEY
Severe Weather Statement
National Weather Service Key West FL
758 PM EDT Tue Jul 25 2023
FLC087-260008-
/O.EXP.KKEY.SV.W.0001.000000T0000Z-230726T0000Z/
Lower Keys in Monroe FL-
758 PM EDT Tue Jul 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR LOWER KEYS IN MONROE COUNTY
WILL EXPIRE AT 800 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds of 40 mph are still possible with this thunderstorm.
LAT...LON 2454 8184 2459 8185 2459 8184 2467 8179
2473 8168 2470 8162 2477 8160 2478 8154
2480 8152 2466 8148 2453 8184
TIME...MOT...LOC 2358Z 054DEG 19KT 2461 8173
$$
liwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:58 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 25, 2:58 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Key West FL 258 PM EDT Tue Jul 25 2023 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 245 PM EDT Tue Jul 25 2023 The Saharan Air Layer (SAL) that has dominated the sensible weather over the past several days for the Florida Keys has progressed westward out of the area. This has been replaced by a moist environment. KBYX Doppler radar reflectivity product confirms this, with isolated light showers dotting much of the CWA. Outside of these isolated showers, skies are mostly sunny. Ample solar insolation has allowed temperatures to easily climb into the lower to mid 90s yet again today. Coupled with dew points well into the upper 70s, current heat indices at the island communities are registering 105-115F. For tonight, there appears to be two shots at measurable precipitation across the island chain. The first will be driven by any convection that forms over South Florida this afternoon. With a northerly component to the steering flow, convection will likely try to shoot southwestward towards the island chain this evening, supported by CAM numerical guidance. Later tonight, under freshened northeast to east steering flow and the aforementioned moist environment, late overnight showers certainly cannot be ruled out. Given these two windows for rainfall, elected to nudge PoPs slightly upward overnight. Overall forecast reasoning for beyond tonight has not changed appreciably over the past twelve hours. A tropical upper tropospheric trough (TUTT) cell currently positioned over western Cuba will slowly advect northwestward over the next forty-eight hours. In addition, a weak tropical wave north of the Lesser Antilles will progress westward. The mean ridging that has dominated the pattern over the past several days will continue to decay. Forecast soundings highlight a saturated environment commencing Wednesday. Augmented cloud cover should hopefully keep the island chain below Heat Advisory criteria after today through at least the end of the work week. Right now, it appears the low- level trough and TUTT will make their closest approaches to the Keys on Thursday, where likely rain and chance- level thunder levels are advertised. However, a continued moist profile will still keep rain chances elevated through at least the early part of the weekend. Drier air will then filter across the CWA, resulting in lowered PoPs for Saturday night through Monday. There are early indications that yet another TUTT cell will progress westward towards the Florida Keys for the early to middle part of next week. This may result in another period of unsettled weather. Despite the elevated rain chances, temperatures are expected to remain at or above normal throughout the entire forecast period. && .MARINE... Issued at 245 PM EDT Tue Jul 25 2023 There are no watches, warnings, or advisories in effect for the Florida Keys coastal waters. From synopsis, generally easterly breezes will peak and lull over the next several days. Breezes will tend to peak during the late overnight hours, then lull during the afternoon hours, resulting in bouts of choppy conditions in the mornings. Mariners are reminded that winds and seas will be higher in the vicinity of thunderstorms, especially Wednesday through Friday. && .AVIATION... (18Z TAFS) Issued at 245 PM EDT Tue Jul 25 2023 VFR conditions will prevail at both terminals through the TAF period. Shower activity could pick up this evening into tonight but confidence on timing and duration is too low to mention in the TAFs at this time. Surface winds will be mainly northeast to east at near 10 knots. && .PRELIMINARY POINT TEMPS/POPS... Key West 95 83 92 82 / 20 30 40 50 Marathon 95 84 93 82 / 20 40 50 50 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...Heat Advisory until 7 PM EDT this evening for FLZ076>078. GM...None. && Public/Marine/Fire...BT Aviation/Nowcasts....AP Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 25, 4:06 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 406 AM EDT Tue Jul 25 2023 FLZ076>078-GMZ031>035-042>044-052>055-072>075-260815- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 406 AM EDT Tue Jul 25 2023 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. A Heat Advisory is in effect today due to high temperatures expected to reach the lower to mid 90s, with dew points in the upper 70s, causing heat indices to climb as high as 112 degrees during the midday and late afternoon hours. Isolated thunderstorms are expected today and tonight. The primary thunderstorm hazard will be lightning strikes and gusty, shifting winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rain and thunder changes are expected tomorrow through Friday. Isolated to scattered thunderstorms are expected each day and night. The primary thunderstorm hazard will be lightning strikes and gusty, shifting winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TW
In the hours before
Local storm report, Jul 25, 4:57 PM EDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
457 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Waterspout 6 W Key West 24.56N 81.87W
07/25/2023 GMZ044 FL NWS Employee
A skinny, rope-like waterpsout was detected
on camera by NWS meteorologist west of Key
West at 4:45 PM EDT. Condensation cloud
extended from the cloud base to halfway
down. No spray ring was visible. Duration
was approximately 10 minutes.
&&
AJPSpecial weather statement, Jul 25, 7:14 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Key West FL
714 PM EDT Tue Jul 25 2023
FLZ078-252345-
Monroe Lower Keys FL-
714 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of Lower Keys in Monroe
County through 745 PM EDT...
At 714 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cudjoe Key, or 8 miles northwest of Niles Channel Bridge, moving
south at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Niles Channel Bridge, Saddlebunch Keys, Geiger Key, Sunset Key, Shark
Key and Little Torch Key.
This includes US 1 between mile markers 0 and 29.
This includes US 1 between mile markers 0 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2452 8182 2454 8184 2453 8186 2457 8197
2463 8192 2459 8189 2458 8184 2467 8179
2473 8168 2470 8162 2478 8159 2478 8154
2481 8152 2483 8148 2479 8132 2460 8140
2461 8143 2458 8146 2460 8151 2452 8177
TIME...MOT...LOC 2314Z 018DEG 21KT 2474 8153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
liwThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:01 AM EDT | Heat Advisory | KEY | Monroe | 15 hr |
| Jul 25, 4:08 PM EDT | Special Marine Warning | KEY | 22 min | |
| Jul 25, 5:07 PM EDT | Special Marine Warning | KEY | 38 min | |
| Jul 25, 6:08 PM EDT | Special Marine Warning | KEY | 26 min | |
| Jul 25, 6:33 PM EDT | Special Marine Warning | KEY | 42 min | |
| Jul 25, 7:13 PM EDT | Special Marine Warning | KEY | 32 min | |
| Jul 25, 7:14 PM EDT | Special Weather Statement | KEY | 31 min | |
| Jul 25, 7:28 PM EDT | Special Marine Warning | KEY | 32 min | |
| Jul 25, 7:53 PM EDT | Special Marine Warning | KEY | 52 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.